Diazepam and mood swings.

  wolfie3000 12:00 18 Nov 2010
Locked

Iv been rather ill this past month with a torn colon and my doctor as well as putting me on medication for it prescribed me Diazepam,

The problem is being Bi Polar its really had an adverse affect on me.

The first two weeks on it I fell into a deep depression but now im really buzzy and happy,

The doctor told me to finish the coarse but I cant deal with the highs and lows the drug seems to give me.

The highs are actually worse than the depression as I cant concentrate on anything.
Has anyone else been on this drug and if so how did you cope with the mood swings?

Im seeing my doctor tomorrow about it but I get the feeling he will just say keep on taking them.

  sunnystaines 12:14 18 Nov 2010

Diazepam is very addictive, try to avoid or take as little as possible

click here

used to be called "mothers little helper" back in the days when it was given to neurotic women.

  skeletal 12:58 18 Nov 2010

I love Diazepam, probably my favourite drug. I went through a time of a really bad back and my doctor prescribed that, together with two extremely powerful pain killers (one step below morphine apparently). Taking all three together meant I floated away from the agony and all was peaceful (think hippies and golden meadows).

However, I realised the addiction issue and only did this a few times through the bad periods and after a while, thankfully, I started to get better.

Although it was a wonderful experience, and I really wanted to carry on, I knew it would be harmful in the long run, so didn’t; I assume drug addicts (of all sorts including prescription drugs like this) can’t stop but I don’t really understand why I could, and others can’t. Perhaps there is an addiction gene or something.

So, people are different, and with that obvious comment I lead to your “highs and lows”. I did not get that at all, no mood swings, only the happiness of less pain. Perhaps I did not take enough, or for long enough.

I hope you get sorted soon.

Skeletal

  lotvic 13:32 18 Nov 2010

I'm prescribed it for muscle spasms. I only take one if really necessary and only at night. It does help me get more sleep but am a bit fuzzy next day.

If I take it regularly then body gets so used it, it has no effect.

Maybe your dosage is too high and you are getting side effects.

When I was on a high regular dosage (many years ago - and hospital prescribed) I was told not to stop them suddenly but to gradually reduce the dosage.
I remember I was 'way out of it' as per skeletal describes and had mood swings - or perhaps I was just bad-tempered ;-)

  spuds 15:23 18 Nov 2010

Not sure if it was Diazepam or something similar, but I was given what I believe was Diazepam after a couple of major operations. I found that I was having mood swings, to the point that I was at Asda doing some shopping and felt 'well out of it', and possibly drawing attention to myself. That did it, went back to the GP and raised my concerns. Ended up with another medication, which I later refused. Still use the pain killers on rare occasions, and only when essential for a good nights rest.

What does the leaflet supplied with the medication say?.

  babybell 15:32 18 Nov 2010

A relative of mine took Lorazapam for anxiety but was unable to keep taking them as they made her hyperactive.

  Chris the Ancient 15:38 18 Nov 2010

Make sure that you tell the doctor exactly what you have told us!

I had been on pain killers and sedatives in the past and they affected me very badly (I am unipolar rather than bipolar). In desperation, I stopped them immediately (even though told not to) and I went through absolute hell for three days.

With luck, your doctor will start you on a reducing dose and change the medication.

  Pine Man 15:50 18 Nov 2010

The withdrawal symptoms of most of the *****pams are usually worse than the symptoms of the problem they were prescribed to cure!

  Forum Editor 16:32 18 Nov 2010

try to avoid or take as little as possible"

That's precisely the kind of advice that highlights the reason we don't encourage threads that ask for help on medical matters.

Diazepam (which is Valium) has been prescribed by your doctor, and your doctor is the only person who should advise you about it. Whatever you do, do not stop taking the drug abruptly without medical advice - it can result in psychological and physical withdrawal symptoms, as Chris the Ancient found out.

You're seeing your doctor tomorrow - speak to him about your side effects, and follow his advice.

  sunnystaines 17:56 18 Nov 2010

ask you dr "what medications are available" and to go through the pros and cons of each, just dont accept the first one offered without asking this question.

most dr's would offer the best choice first but some in my mind may offer the cheapest first because of pressure from the PCT.

  wolfie3000 19:53 18 Nov 2010

Thanks everyone for the advice, I will let my doctor know all about the side effects im having.

I seem to have really bad luck when it comes to illness, having a torn colon is the worst thing iv ever had,
If it wasnt for the drugs I would be screaming myself unconscious with every bowel movement.

The pain is just undescribable, but the drugs do help a bit with it.

Il be glad once im over it and I can get back to the normal leg pains.

This thread is now locked and can not be replied to.

Elsewhere on IDG sites

The Evil Within 2 review-in-progress

Photoshop CC 2018 released with new Curvature Pen and better brush tools

Camera tips to take better iPhone photos

Les meilleures applications de covoiturage 2017